Arkansas, 2018Damaging Winds in Arkansas, July 29, 2018
July 29, 2018 · NWS SHV · 3 events in 2 counties and zones
Remnants of a Mesoscale Convective System (MCS) shifted southeast across Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas during the morning hours of July 29th, as a shortwave trough dropped southeast from Oklahoma into Arkansas and the Lower Mississippi Valley. While this complex of showers and embedded thunderstorms entered the region as non-severe, they gradually…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Remnants of a Mesoscale Convective System (MCS) shifted southeast across Southeast Oklahoma, Southwest Arkansas, and extreme Northeast Texas during the morning hours of July 29th, as a shortwave trough dropped southeast from Oklahoma into Arkansas and the Lower Mississippi Valley. While this complex of showers and embedded thunderstorms entered the region as non-severe, they gradually intensified as they moved across extreme Southern Arkansas and North Louisiana, in response to an unstable atmosphere that developed due to strong daytime heating as temperatures climbed to the mid and upper 90s. As a result, scattered severe thunderstorms producing damaging winds downed trees and power lines over extreme Southern Arkansas, before they spread southward across much of North Louisiana during the mid and late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 12:02 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 29, 12:02 PM CST, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
102 PM CDT Sun Jul 29 2018
.AVIATION...
A band of convection over NE TX/Scntrl AR to start the TAF period
should continue to progress SE into N LA by mid-afternoon,
resulting in brief MVFR cigs, reduced vsbys, wind gusts to
30-35kts, and extreme turbulence. This convection should affect
the SHV/ELD/MLU terminals between 19-22Z, and thus have tempoed
thunder mention in for these terminals. GGG may also be affected
as well, before the convection shifts SSE over the Toledo Bend
Country of Deep E TX and diminishes this evening with the loss of
heating. Outside of this convection, VFR conditions will continue,
with some sct cu with an increasing band of low AC advancing SSE
ahead of this complex of storms. Some elevated convective debris
will linger overnight, although the potential for patchy FG
development will exist over areas that receive rainfall this
afternoon, most notably TXK/ELD/MLU/SHV. Any FG should lift by
mid-morning, although AC cigs will increase from the NW after 12Z
Monday near and ahead of another thunderstorm complex that will
enter extreme SE OK/NE TX/SW AR after 12Z. This convection may
affect TXK by or before the end of the 18Z TAF period, but will
defer mention to later TAF's. Lt/Vrb winds except strong and gusty
in/near convection this afternoon, will continue this afternoon
and tonight. /15/
&&
.PREV DISCUSSION... /issued 1108 AM CDT Sun Jul 29 2018/
SHORT TERM.../This Afternoon/
The OK MCS continues to make good progress SE to just NW of the
I-30 corridor of NE TX/SW AR, with this convection driven along a
cold pool which should continue SE across much of E TX/remainder
of SW AR, and eventually into N LA through the afternoon, per the
2.5/3 hr pressure rises depicted in the MSAS analysis. A slow
warming of cloud tops have been observed this morning over SE
OK/Wrn AR, with lightning frequency reduced as well, but am
expecting additional regeneration through the afternoon as the
parent shortwave over SE OK/Wcntrl AR continues to drop SE
through the remainder of AR into N LA/Lower MS Valley.
Not sure exactly how quickly this convection will become more
disorganized over E TX which will be farther removed from the
best large scale ascent, as well as slightly deeper wedge of drier
air up to 750mb. However, have increased pops to
categorical/likely today across SE OK/extreme NE TX/SW AR, while
also increasing pops to high and mid chance farther S across the
I-20 corridor of E TX/N LA/Scntrl AR. Although the latest run of
the HRRR is weakening the ongoing MCS much too quickly especially
near the shortwave trough axis, prefer more consistent earlier
runs, as well as some agreement with the HREF/12Z NAM which does
maintain some sct convection through the afternoon where
instability will be maximized during peak heating. Have also
lowered max temps (some rather significantly) across the rain
cooled areas of SE OK/SW AR/NE TX, as the rain cooled air mass is
likely to persist through the afternoon and thus limit heating.
Did make minor adjustments in max temps elsewhere based on the
current trends, with mid and possibly upper 90s possible along/S
of I-20 before the sct convection arrives/develops.
Zone update already out...grids will be available shortly.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 95 76 93 71 / 40 20 50 70
MLU 93 74 91 71 / 40 20 50 70
DEQ 82 72 85 65 / 80 60 70 70
TXK 87 73 85 68 / 50 40 60 70
ELD 91 73 88 67 / 40 30 60 70
TYR 94 75 93 71 / 40 20 40 70
GGG 94 75 93 71 / 40 20 40 70
LFK 97 75 96 73 / 30 20 40 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
15
Hazardous weather outlook, Jul 29, 10:53 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1153 AM CDT Sun Jul 29 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1153 AM CDT Sun Jul 29 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
A band of developing showers and thunderstorms was slowly
advancing southward across the Interstate 30 corridor. With
daytime heating these storms will likely intensify, with periods
of heavy rainfall possible, in addition to frequent deadly
lightning and strong gusty winds with stronger storms as they
continue to move southward across the Interstate 20 corridor later
this afternoon and into at least the early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Showers and thunderstorms will become numerous late in the day
Monday but especially Monday Night into early Tuesday as an upper
level trough moves into our region from the north and west. Again,
some of these storms could be strong with isolated severe
thunderstorms also possible as a cold front moves into the
region. Locally heavy rainfall, frequent deadly lightning, and
very strong gusty winds can be expected in stronger storms. Thunderstorms
should end across Northeast and East Central Louisiana by Tuesday
Evening with milder temperatures and drier weather by the middle
of the upcoming work week. Temperatures will moderate by the end
of the work week into the upcoming weekend with a return to widely
scattered afternoon and evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated later this
afternoon or evening but isolated strong to severe thunderstorms
will be possible later this afternoon and evening.
07
In the hours before
Special weather statement, Jul 29, 11:36 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1236 PM CDT SUN JUL 29 2018
TXZ124-291830-
Wood TX-
1236 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WOOD COUNTY UNTIL
130 PM CDT...
At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Pleasant Grove, or 15 miles south of Sulphur Springs,
moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill and Yantis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3296 9561 3296 9531 3274 9532 3282 9565
3291 9566
TIME...MOT...LOC 1735Z 254DEG 8KT 3292 9556
07Special weather statement, Jul 29, 11:40 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1240 PM CDT SUN JUL 29 2018
ARZ070-LAZ001-TXZ097-112-291830-
Miller AR-Caddo LA-Cass TX-Bowie TX-
1240 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER COUNTY...
NORTHERN CADDO PARISH...NORTHEASTERN CASS AND SOUTH CENTRAL BOWIE
COUNTIES UNTIL 130 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Queen City, or 8 miles northwest of Atlanta,
moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Atlanta, Queen City, Rodessa, Ravanna, Brightstar, Bloomburg,
Douglassville, Domino and Red Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Wright Patman, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3317 9440 3332 9429 3315 9384 3314 9385
3313 9385 3292 9401
TIME...MOT...LOC 1740Z 300DEG 19KT 3321 9427
07Thunderstorm Wind, Columbia
- When
- July 29, 12:15 PM CST
- Where
- Columbia County, 0.38 mi E of Lumber
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -93.343
A large tree was blown down across Highway 82 near the intersection of Highway 98.
Thunderstorm Wind, Miller
- When
- July 29, 12:17 PM CST
- Where
- Miller County, 1.28 mi SSW of Fouke
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.252, -93.886
Trees and power lines were downed along Highway 71 in and near Fouke.
Thunderstorm Wind, Columbia
- When
- July 29, 12:37 PM CST
- Where
- Columbia County, 0.83 mi NE of Sharman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -93.412
A large tree was blown down across Highway 371 near the intersection of Columbia Road 1.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Hail and Damaging Winds in Colorado, July 29, 2018$251,000 · 2.75 in hail · 9 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762330, 762331, 762332.